Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 233, NWS Louisville, KY

June 18, 20175 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 18, 2017, 4:59 PM EDT for 5 counties in Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 4:59 PM EDT (20:59 UTC)
Expired
Jun 18, 2017, 5:30 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KY, Clark County, KY, Fayette County, KY, Harrison County, KY, Scott County, KY

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:02 PM EDTTSTM WND DMG5 Ssw New Zion, KYTREES AND POWER LINES DOWN ON GEORGETOWN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KLMK 182059
SVRLMK
KYC017-049-067-097-209-182130-
/O.NEW.KLMK.SV.W.0233.170618T2059Z-170618T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
459 PM EDT SUN JUN 18 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Scott County in central Kentucky...
  Northwestern Clark County in central Kentucky...
  Western Bourbon County in central Kentucky...
  Northern Fayette County in central Kentucky...
  South central Harrison County in central Kentucky...

* Until 530 PM EDT

* At 459 PM EDT, a severe thunderstorm was located near Highlands,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lexington, Georgetown, Winchester, Paris, Cynthiana, Meadowthorpe,
  Thoroughbred Acres, Cardinal Hill, Cadentown and Northland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3802 8459 3822 8456 3842 8421 3799 8421
TIME...MOT...LOC 2059Z 241DEG 33KT 3813 8454 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:31 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 3:31 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
331 PM EDT Sun Jun 18 2017

.Short Term (Now through Monday Night)...
Issued at 320 PM EDT Sun Jun 18 2017

...Locally Heavy Rainfall Possible Tonight Into Monday...

A series of convective complexes moving out of the Missouri and Mid-
Mississippi Valleys has managed to limit our instability and keep it
disconnected from the stronger shear today, thus holding storm
intensity and organization in check. SPC Day 1 Outlook still has
most of Kentucky in a Slight Risk, but confidence continues to
diminish.

Currently the main focus for convection is the differential heating
boundary associated with the leading edge of the cloud shield from
an earlier MCS. This feature will continue to support storm
initiation as it pushes east into the Bluegrass late this afternoon,
and even though we remain weakly sheared, moderate to strong
instability and precipitable water over 2 inches will support wet
microbursts with locally damaging winds and torrential rainfall.

Surface cold front still making its way across central Illinois and
Indiana, and will support continued storm chances into this evening.
Still confident that most of the area will get at least some rain,
but the window for severe convection is starting to close.

Bigger deal tonight will be potential for heavy rainfall. First off,
any storms this afternoon and this evening could produce intense
rainfall rates. As the night progresses and the front continues to
make its way south, upper impulses will hang the front up over
south-central Kentucky. Where this happens storms could train enough
to produce widespread 1-2 inch rain totals, with locally higher
amounts likely. Therefore, have coordinated with JKL and OHX to
issue a Flash Flood Watch for portions of south-centrl Kentucky east
of I-65.

Heavy rain potential will continue along the KY/TN border through at
least midday on Monday, and FFA will remain in place until 20Z
Monday just to sync up with neighboring offices. Otherwise expect a
general tapering of POPs from NW to SE late tonight and most of
Monday.

A drier air mass will spill in behind the front, bringing more
seasonable temperatures and more comfortable dewpoints for Monday
and Monday night. Some signals for fog potential late Monday night
into Tue morning, as winds will decouple and we could still be
dealing with wet ground in quite a few places.

.Long Term (Tuesday through Sunday)...
Issued at 315 PM EDT Sun Jun 18 2017

Broad upper trof over the Great Lakes will bring a period of fairly
quiet weather across the Ohio Valley, with temps running slightly
below climo. Perhaps even more noticeable will be the respite from
the Southern summer humidity as dewpoints will stay in the upper 50s
to around 60 through Wednesday, allowing for a couple of cooler
nights/mornings. Have introduced a slight chance POP across
southeast Indiana into the northern Bluegrass Tue afternoon as an
upper-level shortwave swings through the Great Lakes to drive a weak
reinforcing surface boundary through the Ohio Valley. Probabilities
remain quite low as the moisture and forcing never quite come
together.

Warmer and more humid air starts to feed in Wednesday night as the
surface ridging retreats eastward and the upper pattern flattens
out. Late week will be more typical summer heat and humidity, but
the biggest question mark is what influence the tropics will have.
Model solutions try to lift a tropical low from the Gulf, or at
least its moisture plume, into the Deep South on Thursday and
through the Tennessee Valley on Friday. Plenty of uncertainty as to
whether this system will even develop, so will keep POPs on Friday
and Saturday capped in the chance range. If this system does
develop, significant rainfall would be likely somewhere, but still
dependent on how far north it moves before getting caught in the
westerlies. Stay tuned.

&&

.Aviation (18Z TAF Update)...
Issued at 1255 PM EDT Sun Jun 18 2017

Low-confidence forecast given uncertainty of both impacts and timing
of likely afternoon/evening convection. Decent cluster of storms
developing over BWG provides a bit more confidence there, as we
expect intermittent MVFR ceilings and visibilties in thunderstorms
for the first couple hrs of the TAF.  SDF and LEX are a bit more
tricky, as an area of more steady rain west of SDF will try to
stabilize the boundary layer across that area. However, could see
enough differential heating to focus at least some thunderstorm
development, so will include a TEMPO for late afternoon/early
evening storms in both sites. Will keep the ceilings above fuel-
alternate, though the potential for storms will likely dictate
additional reserve fuel anyway. Visibility forecast is MVFR even in
the TEMPO groups, but brief pockets of IFR are likely to accompany
the heaviest rain for just a few min at a time.

Main thunder threat will end this evening, but SHRA will linger
until at least midnight in both BWG and LEX. Can't rule out thunder
as a wave is likely to ride ENE along the surface front, but
probability is too low to include it at this time. Will keep
conditions above fuel-alternate at BWG, but a few hrs of fuel-
alternate MVFR ceilings are likely at LEX behind the front.

SDF will be quicker than the others to taper down the precip, and
should remain VFR through the night and into Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Monday afternoon for KYZ064>067-
     073>078-081-082.

IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........RAS
Hazardous weather outlook, Jun 18, 3:42 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
342 PM EDT Sun Jun 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>063-
070>072-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin,
and Providence
342 PM EDT Sun Jun 18 2017 /242 PM CDT Sun Jun 18 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are possible through this
evening. The stronger storms will be capable of producing torrential
rainfall and locally gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding or wind damage to the
National Weather Service in Louisville tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ064>067-073>078-081-082-191945-
Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
342 PM EDT Sun Jun 18 2017 /242 PM CDT Sun Jun 18 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous thunderstorms are expected tonight. The main threat will be
torrential rainfall, which could result in localized flooding. The
stronger storms will also be capable of producing locally gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will continue into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding or wind damage to the
National Weather Service in Louisville tonight and Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Special weather statement, Jun 18, 4:19 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
419 PM EDT SUN JUN 18 2017

KYZ036-040>042-047>049-056-057-182045-
Bourbon-Mercer-Scott-Woodford-Fayette-Jessamine-Clark-Madison-
Garrard-
419 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MERCER...
EASTERN WOODFORD...SOUTHEASTERN SCOTT...NORTHWESTERN GARRARD...
WESTERN CLARK...JESSAMINE...SOUTHWESTERN BOURBON...NORTHWESTERN
MADISON AND FAYETTE COUNTIES...

At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cardinal Hill to near Harrodsburg.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lexington, Nicholasville, Winchester, Versailles, Paris, Cardinal
Hill, Cadentown, Fayette Mall, Veterans Park and Bryan Station.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3824 8421 3783 8421 3771 8484 3814 8469
TIME...MOT...LOC 2018Z 226DEG 32KT 3808 8460 3777 8474

AMS
Local storm report, Jun 18, 4:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
447 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 SSE BLOOMFIELD        37.88N 85.30W
06/18/2017                   NELSON             KY   LAW ENFORCEMENT

            DOWNED TREE BLOCKING THE ROAD NEAR THE
            INTERSECTION OF HWY 62 AND HWY 55.

&&
Local storm report, Jun 18, 4:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     LAWRENCEBURG            38.03N 84.89W
06/18/2017  E50 MPH          ANDERSON           KY   TRAINED SPOTTER

&&
Special weather statement, Jun 18, 4:50 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
450 PM EDT SUN JUN 18 2017

KYZ036-037-041>043-048-049-182130-
Bourbon-Scott-Fayette-Jessamine-Nicholas-Clark-Harrison-
450 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTT...
CLARK...NORTHEASTERN JESSAMINE...BOURBON...NICHOLAS...FAYETTE AND
SOUTHEASTERN HARRISON COUNTIES...

At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Chevy Chase.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lexington, Georgetown, Nicholasville, Winchester, Paris, Cynthiana,
Carlisle, Cardinal Hill, Cadentown and Fayette Mall.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8385 3818 8399 3812 8408 3795 8398
      3790 8460 3827 8453 3847 8411 3843 8400
      3842 8400 3844 8397 3842 8395 3836 8392
      3836 8389 3835 8390 3836 8387 3833 8386
      3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 2049Z 232DEG 50KT 3837 8403 3800 8446

AMS
Local storm report, Jun 18, 4:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     4 WSW MILLVILLE         38.12N 84.88W
06/18/2017  M51 MPH          FRANKLIN           KY   MESONET

&&
Local storm report, Jun 18, 4:59 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       4 W MAUD                37.81N 85.37W
06/18/2017  M2.35 INCH       NELSON             KY   CO-OP OBSERVER

            2.35 INCHES OF RAIN IN 30 MINUTES.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:02 AM EDTSpecial Weather StatementLMKBreckinridge, Hancock43 min
Jun 18, 7:30 AM EDTSpecial Weather StatementLMKGrayson45 min
Jun 18, 12:24 PM EDTSpecial Weather StatementLMKLogan36 min
Jun 18, 12:55 PM EDTSpecial Weather StatementLMKSimpson35 min
Jun 18, 1:11 PM EDTSevere Thunderstorm WarningLMKSimpson, Warren34 min
Jun 18, 1:41 PM EDTSpecial Weather StatementLMKAllen49 min
Jun 18, 1:59 PM EDTSpecial Weather StatementLMKBarren31 min
Jun 18, 2:19 PM EDTSpecial Weather StatementLMKOwen11 min
Jun 18, 2:41 PM EDTSpecial Weather StatementLMKOwen19 min
Jun 18, 3:13 PM EDTSpecial Weather StatementLMKCumberland32 min
Jun 18, 3:20 PM EDTSpecial Weather StatementLMKHarrison25 min
Jun 18, 3:29 PM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 32 more12 hr
Jun 18, 3:41 PM EDTSpecial Weather StatementLMKBullitt, Nelson, Spencer, Washington34 min
Jun 18, 3:50 PM EDTSpecial Weather StatementLMKFranklin, Scott40 min
Jun 18, 3:51 PM EDTSpecial Weather StatementLMKClinton24 min
Jun 18, 4:14 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Spencer, Washington31 min
Jun 18, 4:19 PM EDTSpecial Weather StatementLMKFayette, Jessamine26 min
Jun 18, 4:34 PM EDTFlash Flood WarningLMKAnderson, Nelson, Spencer, Washington3 hr
Jun 18, 4:43 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Franklin, Jessamine, Mercer, Scott and 3 more32 min
Jun 18, 4:50 PM EDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Nicholas40 min
Jun 18, 5:09 PM EDTSpecial Weather StatementLMKFranklin, Scott36 min
Jun 18, 5:24 PM EDTSpecial Weather StatementLMKMadison36 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Franklin, Harrison, Nicholas, Scott29 min
Jun 18, 5:37 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas113 min
Jun 18, 5:37 PM EDTSevere Thunderstorm WarningLMKClark, Madison23 min
Jun 18, 6:01 PM EDTSevere Thunderstorm WarningLMKClark, Madison29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.